Why do vitamins make me sick?

Joined
Mar 27, 2001
Messages
268
Likes
0
#1
I've asked doctors & even an herbalist, "Why do vitamins make me sick?" I get the same standard answer, "I don't know." I would love to take vitamins, especially since I do not always have the time to eat properly.

Gosh, could it be possible that somebody on this site could possibly have an answer or at least recommend a test that the doctor should give?

I can take a children's vitamin for about two days, but then it is like my body stores it up and it hits me all at once & "boom" I'm sick again.

Thank you! :)
 
Joined
May 20, 2001
Messages
870
Likes
0
#2
Since the vitamins are pretty unlikely to do any long-term damage when taken in moderation, I would try and pinpoint the problem by taking vitamin supplements one at a time that are not multivitamin, that is, have only a few vitamins per product.

This would probably get the docs something more to work with.
 

LoriKTM

Super Power AssClown
Joined
Oct 4, 1999
Messages
2,220
Likes
4
Location
New Mexico
#3
What time of day do you take the vitamins? Do you take them with food, or without? Try changing up your routine to see if it helps you tolerate them better. Try taking different brands, or vitamins with smaller doses.

Do you get sick as in nauseated or sick to your stomach, or something else?
 
Joined
Mar 27, 2000
Messages
72
Likes
0
#4
When you say sick what exactly do you mean? Do you throw up or just have stomach pains? Do you get headaches or just feel lousy? My ex used to throw up if she took vitamins. It was the coating that they put on the pill that did it.

You could drink some Meal Replacement Shakes. They are usually full of essential vitamins.
 
Joined
Feb 2, 2001
Messages
39
Likes
0
#5
I took vitamins a few times on an empty stomache. Bad idea. It was the only time that i had to use the garbage pail in my office. (couldnt make it anywhere else)

eat first!
 
Joined
Feb 20, 2001
Messages
95
Likes
0
#6
Ovaltine is a great source of vitamins. It does the same thing as many more-expensive diet drinks. Easy to drink a chocolate milk (if you like it) in the morning and evening. I note that when I changed to a better diet (junk food to a lot of fruit & veggies) that I had headaches. Even a good change can give the body fits until it adjusts. Life is better when you eat a good diet.
 

Lorin

Lifetime Sponsor
Joined
Jun 25, 1999
Messages
948
Likes
0
#7
I have taken vitamins religuously for years. It is my understanding that the best time to take vitamins is in the evening with a glass of milk. I believe that the milk helps some of the vitamins absorb into the body and helps to coat the stomach. They say to take it at night, as the vitamins are able to absorb better when the body is at rest. I do actually remember reading this at some point in the past although I cant tell you where. No sales pitch or gimmick, but it seems to work for me. I am sure that there are some other medical opinions or theories that may or may not contradict the above statement.
 
Joined
Sep 5, 2000
Messages
84
Likes
0
#8
B vitamins can be kind of hard on your stomache. I had a similar problem. I found that vitamins produced from natural sources and those for vegetarians do not give me problems. Look on the lable for the ingredients. Health food stores carry vitamins from natural sources. They will list things like rose hips, fish oil, etc. They seem to digest better than those that just list chemicals.
 

smb_racing

Master of None
Joined
Jul 31, 2000
Messages
2,085
Likes
0
#9
I've been taking a multi-vitamin for months now and it has made a difference in my energy level. I don't fatigue as easy as I used to also. I've never had a problem taking them on an empty stomach but my friend did. They made her sick to her stomach. Considering that I don't eat like I should (lot of fast food and such) I probably am benefiting from the vitamin.
 

Trail Boss

Sponsoring Member
Joined
Jul 25, 2000
Messages
132
Likes
0
#10
My understanding is that your body can take a while to get used to the vitamins, something like 30 days.
Whenever I resume taking them after I've stopped for a while I get an upset stomach if I don't take them while eating some solid food like bread.

After getting back into the routine of taking them every day these problems go away.

Keep trying, but eat something while taking them.
 
Joined
Mar 27, 2001
Messages
268
Likes
0
#11
Wow, great tips! I thought for sure if anything or at best I would get a one “I don’t know” response. Sorry for not putting down exactly what type of sick they make me…..they make me sick to my stomach & I throw up.

I would always eat before I took them with the biggest meal of the day, either lunch or dinner so that was not the problem. I’ve tried the chemical-type & the herbal-type of vitamins. I’ve tried the meal replacement from the health food store & when they say add two scoops, I would add a half & still got sick. (throw up)

With all these great tips, these are the ones I am going to try one at a time:
1) Ovaltine (seems like it might be a mellow one)
2) Vitamin supplements one at a time & just half or quarter the dose (this one really makes sense especially if it is just one particular vitamin making me sick)
3) Take them in the evening
 

BillyWho

Sir-Breaks-Alot
Joined
Mar 22, 2001
Messages
1,828
Likes
0
#12
KTMster, I have never experienced this but I have heard before that taking vitamins at bed time could cause trouble sleeping since a lot of them have caffeine in them. If your effected strongly by caffeine, just look at or ask the store for non caffeine vit's.
 
Joined
Mar 27, 2001
Messages
268
Likes
0
#13
Originally posted by billywho
KTMster, I have never experienced this but I have heard before that taking vitamins at bed time could cause trouble sleeping since a lot of them have caffeine in them.
I'm sure that taking vitamins at bed time would be okay for a lot of people, but since vitamins affect me differently than most people maybe I should pass on trying to take them at bed time.
 

BillyWho

Sir-Breaks-Alot
Joined
Mar 22, 2001
Messages
1,828
Likes
0
#14
Yeah, since you do have stomach problems with them, It probably wouldn't be a bad idea to at least wait till you can tolerate them during the day before you do the night thing. That would really suck to be in bed for 15 minutes, then get nauseous all nigh t:(
 

smb_racing

Master of None
Joined
Jul 31, 2000
Messages
2,085
Likes
0
#15
I hadn't thought about that until billy mentioned it. Caffeine used to make me extremely ill when I was younger, I actually had to cut my entire intake of caffeine completely. I eventually grew out of it I suppose, maybe it's a factor with you?